Kansas, 2009

Hail in Kansas, June 1, 2009

June 1, 2009 · NWS DDC · 1 event in 1 county or zone

A weak upper level disturbance and advancing cold front combined to produce scattered thunderstorms in the late evening. Only one storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level disturbance and advancing cold front combined to produce scattered thunderstorms in the late evening. Only one storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 2:18 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 2:18 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT MON JUN 1 2009

.DISCUSSION...

DAYS 1-2...

FORECAST HEADACHES WILL INCLUDE THE CONVECTIVE CHANCES TONIGHT
AND TOMORROW.

THE MAIN WESTERLIES WILL REMAIN TO OUR NORTH ALONG THE US/CANADIAN
BORDER, WITH FAIRLY LIGHT FLOW OVER THE CENTRAL PLAINS. 500MB
ANALYSIS FROM 12Z SHOWS A CIRCULATION NEAR THE AZ/NM BORDER, WITH
A SMALL JET STREAK OF AROUND 40 KTS. MID LEVELS SHOW FAIRLY COOL
TEMPS AND SOME MODERATE MOISTURE AT 850MB WITH DEWPOINTS AROUND
10 C THIS MORNING AT DDC. AT THE SFC, AN AXIS OF LOW PRESSURE
STRETCHED DIAGONALLY ACROSS KS. SFC DEWPOINTS HAVE NOT BEEN VERY
IMPRESSIVE, WITH READINGS MOSTLY IN THE 50S. SHORT FUSE COMPOSITE
AND SPC MESOANALYSIS HAVE MODERATE (1200-2000 J/KG) CAPE OVER
NORTHERN AND WESTERN PORTIONS OF THE CWA.  STORMS HAVE ALREADY
BEGUN TO DEVELOP ALONG THE TROUGH AXIS IN HODGEMAN COUNTY. THERE
IS NOT A LOT OF SHEAR TO WORK WITH, AND WITH THE TEMPERATURE-
DEWPOINT SPREAD STORMS WILL BE PRETTY HIGH BASED. DO NOT THINK
THERE WILL BE WIDESPREAD SEVERE WEATHER THIS EVENING, BUT A PULSE
HAILSTORM OR ISOLATED DAMAGING WIND GUST IS NOT OUT OF THE
QUESTION.

STORMS SHOULD CONTINUE TONIGHT AS THE SHORTWAVE TROUGH OVER THE
DESERT SOUTHWEST MOVES INTO THE PLAINS, AND THE COLD FRONT MOVES
DOWN INTO KANSAS. THERE SHOULD BE ENOUGH ELEVATED INSTABILITY TO
GIVE US SOME GOOD UPDRAFTS AND THUNDER. BUMPED UP POPS A BIT,
PARTICULARLY IN THE NORTH WHERE THE SFC FRONT WILL BE NEARBY. THE
SHORTWAVE TROUGH WILL WALLOW OVER WESTERN KANSAS FOR MUCH OF THE
DAY TOMORROW. EXACTLY HOW CONVECTION WILL PAN OUT DEPENDS ON WHERE
THE FRONT ENDS UP AND HOW MUCH CLOUD COVER THERE IS AHEAD OF IT.
THE NAM BRINGS DOWN THE COLD FRONT THROUGH FASTER THAN THE GFS,
WITH THE BOUNDARY THROUGH THE SOUTHEASTERN COUNTIES BY 18Z. THE
GFS KEEPS OUR SOUTHEAST IN THE WARM SECTOR LONGER, AND HAS SOME
CAPE VALUES OVER 2000 J/KG. THINK THAT OUR BEST CHANCES FOR SEVERE
WILL BE IN THIS AREA TOMORROW AFTERNOON IF THE GFS VERIFIES, AND
IF THE NAM VERIFIES THEN MOST OF THE EXCITEMENT WILL BE TO OUR
SOUTH. WILL CONTINUE TO KEEP THE MENTION IN THE HWO FOR SEVERE
TOMORROW AS IT IS FOR NOW DUE TO THE UNCERTAINTY. EVEN BEHIND THE
FRONT, THERE SHOULD BE SOME GOOD MID LEVEL LAPSE RATES, AND WITH
THE UPPER SHORTWAVE ROTATING OVERHEAD, SOME ADDITIONAL CONVECTIVE
DEVELOPMENT IS PROBABLE. PW VALUES WILL INCREASE TO ABOVE ONE
INCH, AND HEAVY RAINFALL IS NOT OUT OF THE QUESTION. WILL KEEP THE
HIGH CHANCE TO LIKELY POPS GOING WITH ONLY MINOR TWEAKS.

THE SHORTWAVE TROUGH WILL MOVE SLOWLY EAST OUT OF THE PLAINS
TUESDAY NIGHT, AND PRECIP SHOULD TAPER OFF AS IT EXITS THE AREA.
THE ALL MODELS HAVE THE COLD FRONT THROUGH BY TUESDAY EVENING, AND
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATE TUESDAY NIGHT
AND INTO WEDNESDAY. THE HIGH PRESSURE WILL KEEP CONDITIONS QUIET
WITH DECREASING CLOUDS DURING THE DAY ON WEDNESDAY.

AS FOR TEMPERATURES, CLOUDS AND SOUTHERLY WINDS AHEAD OF THE FRONT
TONIGHT WILL KEEP LOWS IN THE UPPER 50S TO MID 60S, WITH THE
HIGHER READINGS IN THE EAST WITH THE BETTER DEWPOINTS. HIGHS
TOMORROW WILL DEPEND ON EXACTLY HOW FAST THE FRONT GOES THROUGH.
HAVE BEEN LEANING TOWARDS THE SLIGHTLY SLOWER GFS, SO KEPT HIGHS
IN THE LOW 80S AROUND P28, WITH COOLER TEMPS IN THE UPPER 60S TO
LOW 70S BEHIND THE FRONT. LOWS TUESDAY NIGHT SHOULD GET FAIRLY
CHILLY IN THE LOW 50S, WITH HIGHS ON WEDNESDAY IN THE LOWER TO MID
70S WITH HIGH PRESSURE OVERHEAD.

DAYS 3-7...

CLEAR AND COOL CONDITIONS EXPECTED ON WEDNESDAY NIGHT AS HIGH
PRESSURE THE SURFACE MOVES SOUTHEAST ACROSS THE CNTL PLAINS. CURRENT
GRIDS ALREADY UNDERCUTTING GUIDANCE AND CLIMO FOR LOWS WEDNESDAY
NIGHT SO WILL NOT STRAY FAR FROM THE UPPER 40S TO LOWER 50S
CURRENTLY IN THE GRIDS. ON THURSDAY OUR SFC FRONT WHICH WAS LOCATED
IN TX AND OK EARLIER IN THE DAY WILL BEGIN TO MOVE BACK NORTH AS A
WARM FRONT AND SFC PRESSURES WILL BEGIN TO FALL ALONG THE WESTERN
HIGH PLAINS. ALTHOUGH CONFIDENCE IS NOT HIGH ON JUST HOW FAR NORTH
THIS FRONT WILL MOVE BY 00Z FRI IT DOES APPEAR THAT BOTH THE GFS AND
ECMWF PLACES THIS FRONT NEAR OR JUST NORTH OF THE CWA. IN ADDITION
THE BETTER JET DYNAMICS AND MID LVL MOISTURE WILL BE NEAR OR JUST
NORTH OF OUR CWA THURSDAY NIGHT AS WELL. CURRENT GRIDS ALREADY HAS
MENTION OF STORMS IN OUR NRN CWA WITH LOW 10-14 POPS IN OUR WEST
WHERE A TROUGH OF LOW PRESSURE IS EXPECTED TO BE LOCATED EARLY
THURSDAY NIGHT. AT THIS TIME DO NOT THINK THE CURRENT POP GRIDS ARE
UNREASONABLE WITH THE POPS SO INITIAL PLAN IS TO LEAVE POP GRIDS AS
IS.

A COLD FRONT WILL THEN CROSS WESTERN KS ON FRIDAY AND BY 00Z SAT
THIS FRONT IS PROGGED TO BE LOCATED JUST SOUTH OF THE OK/KS BORDER
WITH BOTH THE ECMWF AND GFS PLACING A LLVL MOISTURE AXIS OVER SW KS
ALONG WITH SOME UPSLOPE FLOW. IN ADDITION SOME DECENT WAA IS PROGGED
TO DEVELOP DURING THE OVERNIGHT HOURS AS A 5H VORT LOBE MOVES OUT OF
THE ROCKIES AND ACROSS WRN KS. BASED ON THE WAA DEVELOPING DURING
THE OVERNIGHT HOURS AHEAD OF OUR UPPER WAVE WILL KEEP AT LEAST CHC
POPS GOING FOR MUCH OF THE CWA.

ON SATURDAY THIS FRONT WILL RETURN BACK NORTHWARD AS A WARM FRONT
WITH SOME WARM 85H-7H TEMPS PROGGED TO SPREAD BACK INTO PARTS OF SW
KS. WITH 7H TEMPS LATE SATURDAY PROGGED TO RANGE FROM 12-15C WILL
BACK OFF SLIGHTLY ON POPS IN OUR S/SW CWA WHILE KEEP SOME POPS GOING
IN THE NORTH SATURDAY NIGHT.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE FORECAST PERIOD.
WINDS SHOULD REMAIN REMAIN OUT OF THE SOUTH BETWEEN 10 AND 20 MPH
THIS AFTERNOON BEFORE SUBSIDING TO 10 MPH OR LESS AFTER SUNSET.
SURFACE COLD  FRONT OVER NEBRASKA WILL SINK SOUTH INTO KANSAS THIS
EVENING BEFORE STALLING OUT. ISOLATED THUNDERSTORMS THUNDERSTORMS
WILL BE POSSIBLE NEAR THESE BOUNDARIES BETWEEN 22Z AND 02Z. -SCOTT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  72  50  72 /  40  70  60  10
GCK  59  69  49  73 /  50  70  50   0
EHA  58  72  50  74 /  40  50  50   0
LBL  60  74  50  74 /  40  60  60   0
HYS  60  69  50  73 /  50  70  50  10
P28  64  83  53  72 /  20  70  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/18/18
Hazardous weather outlook, Jun 1, 2:10 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON JUN 1 2009

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
310 PM CDT (210 PM MDT) MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTHEAST
OF A LINE FROM DIGHTON TO DODGE CITY TO NEAR ASHLAND. A FEW OF THE
STORMS LATE TODAY MAY CONTAIN HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS DURING
THE DAY TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING ALONG THE FRONT. THUNDERSTORMS SHOULD BE MOST NUMEROUS
ALONG AND EAST OF A DIGHTON TO DODGE CITY AND ASHLAND LINE. SOME
OF THE STORMS COULD BECOME STRONG TO SEVERE AND CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THURSDAY
EVENING AND AGAIN FRIDAY EVENING. SOME OF THESE STORMS EACH
EVENING MAY BE CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL,
LARGE HAIL AND STRONG DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS MAY BE NEEDED FOR SEVERE WEATHER INQUIRIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RB

In the hours before

Special weather statement, Jun 1, 2:44 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON JUN 1 2009

KSZ045-064-012130-
HODGEMAN-NESS-
344 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN AND
SOUTHEASTERN NESS COUNTIES...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTHWEST OF GRAY...
MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3838 9964 3835 9959 3825 9958 3818 9971
      3824 9980
TIME...MOT...LOC 2043Z 222DEG 11KT 3823 9970

RUSSELL
Special weather statement, Jun 1, 3:30 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUN 1 2009

KSZ031-012215-
ELLIS-
430 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAYS...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3905 9919 3891 9907 3879 9931 3888 9940
TIME...MOT...LOC 2130Z 227DEG 12KT 3890 9928

RUSSELL
Special weather statement, Jun 1, 4:33 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT MON JUN 1 2009

KSZ044-012315-
LANE-
533 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LANE COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIGHTON...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3864 10055 3854 10037 3832 10055 3846 10065
TIME...MOT...LOC 2233Z 236DEG 21KT 3847 10051

RUSSELL
Special weather statement, Jun 1, 5:29 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON JUN 1 2009

KSZ074-020015-
STANTON-
629 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF RICHFIELD...MOVING NORTH AT
10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3759 10188 3759 10154 3740 10160 3739 10185
TIME...MOT...LOC 2329Z 187DEG 11KT 3741 10167

RUSSELL
Special weather statement, Jun 1, 7:32 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT MON JUN 1 2009

KSZ076-086-020215-
HASKELL-SEWARD-
832 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND SOUTHERN
HASKELL COUNTIES...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAVE...MOVING NORTHEAST AT
20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3748 10107 3748 10064 3718 10096 3726 10106
TIME...MOT...LOC 0132Z 223DEG 17KT 3729 10096

RUSSELL

The radar

The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Seward

When
June 1, 7:37 PM CST
Where
Seward County, 14.35 mi NNW of (Lbl)liberal Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.250, -101.040

Very heavy rain was also reported at the time of the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184026.